Colorado, 2025

Avalanche in Colorado, April 19, 2025

April 19, 2025 · NWS GJT · 1 event in 1 county or zone

In the days prior to this avalanche incident, the area in question had received a few inches of fresh snowfall from a spring storm. Additionally, some heightened winds had led to the development of what is know as wind slabs at the higher elevations in this range.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

In the days prior to this avalanche incident, the area in question had received a few inches of fresh snowfall from a spring storm. Additionally, some heightened winds had led to the development of what is know as wind slabs at the higher elevations in this range. While avalanche danger wasn't rated excessively high (at a 2 out of 5, with 5 being the maximum), there was still enough of a threat that any one avalanche could injure or kill a backcountry recreator.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 19, 4:57 AM MST, 4 hours 3 minutes earlier. Its key messages:

  • Mountain snow continues through this afternoon, with additional accumulations of 3 to 8 inches expected, favoring the southwest Colorado Mountains, where Winter Weather Advisories continue.
  • Freezing temperatures will impact susceptible vegetation in our low elevation valleys this morning and Sunday morning.
  • Temperatures rebound next week with a warm up expected behind the Spring snow to the tune of 5 to 10 degrees above normal.
Area forecast discussion, Apr 19, 4:57 AM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
557 AM MDT Sat Apr 19 2025

.KEY MESSAGES...

- Mountain snow continues through this afternoon, with
  additional accumulations of 3 to 8 inches expected, favoring
  the southwest Colorado Mountains, where Winter Weather
  Advisories continue.

- Freezing temperatures will impact susceptible vegetation in
  our low elevation valleys this morning and Sunday morning.

- Temperatures rebound next week with a warm up expected behind
  the Spring snow to the tune of 5 to 10 degrees above normal.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 420 AM MDT Sat Apr 19 2025

A closed area of low pressure continues to dive southward into
east-central Arizona and northwest New Mexico at this time,
resulting in much of the energy and lift to be taken further
south and east. Currently, it appears the San Juan mountains and
West Elks and Sawatch ranges are favoring from this enhanced
lift with snow continuing there and infrared satellite imagery
indicating some gravity waves pushing through that area. We've
seen a noticeable drop off in precipitation rates and
occurrence though across southeast Utah and areas along and
north of I-70. Therefore, decided to cancel the Winter Weather
Advisory for the La Sals and Abajos as rates and accumulations
have tapered off since last evening. The Gore and Elk Mountains
and Vail Pass area seems to be shadowed in this southwest flow
and rates have really dropped off there so the focus for the
next 12 hours or so appears to be the southwest Colorado
mountains and southwest facing slopes up the central divide for
an additional 4 to 8 inches of snow. As a result of clearing
skies across northeast Utah and northwest Colorado, efficient
radiational cooling has led to temperatures dropping well below
freezing this morning. There is still enough cloud cover over
the southern and central areas that temperatures haven't dropped
quite as low but are hanging right around freezing or a little
above. Decided to add the Uinta Basin (UTZ024) and Debeque to
Silt Corridor (COZ007) to the Freeze Warning in effect through 9
am MDT this morning as the latest GDD (Growing Degree Days)
indicates that a good portion of these zones are above 50 GDD
and with the recent warmup this past week, vegetation would
appear susceptible.

This afternoon, roads likely will become wet but conditions
should start improving by late afternoon into the evening as
this trough exits the region. We will see a switch to northerly
flow this evening and as a result, lose the dynamic forcing
associated with the low as it moves into eastern New Mexico and
the Texas Panhandle. Skies are expected to clear area wide for
efficient radiational cooling and freezing temperatures looking
more likely. Therefore, upgraded the Freeze Watch for tonight
through Sunday morning to a Freeze Warning and added the Uinta
Basin and Debeque to Silt Corridor zones to it based on recent
GDD. While the freeze warning is only for areas where vegetation
is susceptible, other areas will see below freezing temperatures
so protect sensitive vegetation if you have any. Most areas will
be mostly sunny on Easter Sunday, except for areas north of I-70
where a weak shortwave may generate some light showers over the
northern mountains but chances are pretty low. Temperatures by
Sunday afternoon will warm up about 5 to 10 more degrees
compared to today, which should be milder than yesterday, and
end up closer to normal if not slightly below normal.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 420 AM MDT Sat Apr 19 2025

By Sunday night, today's system will be well into the Plains,
and any mountain showers that formed during the afternoon will
taper off. Transient ridging passing through will lead to clear
skies and efficient radiational cooling, leading to another
round of potential freezes by Monday morning. Locations with
vegetation susceptible to the cold should keep a close eye on
the forecast and be ready to take measures to protect sensitive
plants and outdoor plumbing. Temperatures rebound to 5-10
degrees above normal on Monday, and stay there through mid week,
with desert valleys in the mid to upper 70s and mountain towns
in the upper 40s to low 50s. Moisture will remain trapped across
the region, leading to several days of isolated to widely
scattered mountain showers and thunderstorms. A system tracking
across the Northern Rockies Monday afternoon will just clip
northeastern Utah and northwestern Colorado, driving a more
widespread round of showers and thunderstorms over the higher
terrain. This system is a quick mover, expected to eject into
the Northern Plains Monday evening. So between the loss of
forcing and the loss of daytime heating, afternoon showers and
storms will taper after sunset. Elsewhere, skies are expected to
remain mostly clear.

After a period of near zonal flow and fairly quiescent
conditions on Tuesday, a trough moving into the West Coast will
turn flow southwesterly over the Desert Southwest. This will
drive temperatures up a few more degrees, with highs for the
back half of the week running 10-15 degrees above normal. This
first wave is expected to weaken as it tracks over the Northern
Rockies, bringing increased shower coverage and enhanced winds
as it tracks to our north. The next system to approach the West
Coast is looking stronger, and will bring some strong, gusty
southwest winds for the late week period as the pressure
gradient ahead of this low tightens up. This means a potential
return to elevated fire weather conditions to close out the
coming week.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 557 AM MDT Sat Apr 19 2025

Southern and central areas will continue to be impacted by snow
showers with MVFR to IFR conditions and ILS breakpoints being
reached through 16Z. Snow then becomes more scattered and
convective favoring the high terrain after 18Z with ILS
conditions at times at KTEX, KDRO and KGUC with the rest of the
area returning to VFR/MVFR conditions. Winds will be gusty at
times from the northwest this afternoon with improving
conditions and VFR by evening under clearing skies.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Freeze Warning until 9 AM MDT this morning for COZ006-007-011-
     020>022.
     Freeze Warning from midnight tonight to 9 AM MDT Sunday for
     COZ006-007-011-020>022.
     Winter Weather Advisory until 6 PM MDT this evening for COZ012-
     018-019.
     Winter Weather Advisory until noon MDT today for COZ017.
UT...Freeze Warning until 9 AM MDT this morning for UTZ024.
     Freeze Warning from midnight tonight to 9 AM MDT Sunday for
     UTZ022-024.

&&

SHORT TERM...MDA
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Apr 19, 3:30 AM MST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
430 AM MDT Sat Apr 19 2025

COZ001>014-017>023-UTZ022>025-027>029-201030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
430 AM MDT Sat Apr 19 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Snow continues for the higher terrain with the southwest Colorado
mountains favored for additional snow accumulation through late this
afternoon before showers taper off by evening. Impacts will be
limited to the higher passes and mountain corridors. Clearing skies
are expected tonight with colder temperatures that will result in
freeze potential in areas where vegetation is susceptible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Freeze potential exists through Sunday morning and possibly Monday
morning for some lower elevations where sensitive Spring vegetation
has developed. Warmer and quieter conditions return this coming
week with a return to above normal temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Apr 19, 8:10 AM MST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
910 AM MDT Sat Apr 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             4 NNW Mount Crested But 38.97N 106.98W
04/19/2025  M2.0 Inch        Gunnison           CO   CO-OP Observer

            CO-OP Observer station GTHC2 4.2 N Mount
            Crested Butte.

0715 AM     Snow             Ouray                   38.03N 107.67W
04/19/2025  M3.5 Inch        Ouray              CO   CO-OP Observer

            CO-OP Observer station URYC2 Ouray.

0725 AM     Snow             1 WSW Monticello        37.87N 109.35W
04/19/2025  M5.5 Inch        San Juan           UT   CO-OP Observer

            CO-OP Observer station MTOU1 Monticello.

0800 AM     Snow             1 WSW Cortez            37.34N 108.59W
04/19/2025  M1.4 Inch        Montezuma          CO   CO-OP Observer

            CO-OP Observer station CTZC2 1.0 SW Cortez.

1000 PM     Snow             Ouray                   38.02N 107.67W
04/18/2025  M3.5 Inch        Ouray              CO   Cocorahs

            Cocorahs station CO-OR-23 Ouray 0.1 SE.

0655 AM     Snow             6 NE Pagosa Springs     37.33N 106.94W
04/19/2025  M2.0 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-80 Pagosa Springs 6.1
            NE.

0700 AM     Snow             7 NNW Rockwood          37.60N 107.83W
04/19/2025  M2.3 Inch        La Plata           CO   Cocorahs

            Cocorahs station CO-LP-79 Rockwood 6.9NNW.

0700 AM     Snow             3 ENE Breen             37.19N 108.04W
04/19/2025  M1.0 Inch        La Plata           CO   Cocorahs

            Cocorahs station CO-LP-131 2 ENE Breen.

0700 AM     Snow             5 W Pagosa Springs      37.28N 107.10W
04/19/2025  M1.0 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-79 Pagosa Springs 4.7
            W.

0700 AM     Snow             Monticello              37.87N 109.34W
04/19/2025  M6.0 Inch        San Juan           UT   Cocorahs

            Cocorahs station UT-SJ-7 Monticello 0.4 SW.

0700 AM     Snow             Silverton               37.81N 107.67W
04/19/2025  M2.8 Inch        San Juan           CO   Cocorahs

            Cocorahs station CO-SJ-4 Silverton.

0700 AM     Snow             4 NW Ridgway            38.20N 107.80W
04/19/2025  M2.0 Inch        Ouray              CO   Cocorahs

            Cocorahs station CO-OR-24 Ridgway 3.6 NW.

0700 AM     Snow             7 ENE Montrose          38.52N 107.75W
04/19/2025  M1.6 Inch        Montrose           CO   Cocorahs

            Cocorahs station CO-MT-31 Montrose 7.3ENE.

0700 AM     Snow             Gunnison                38.55N 106.93W
04/19/2025  M1.0 Inch        Gunnison           CO   Cocorahs

            Cocorahs station CO-GN-68 Gunnison 0.2 NW.

0700 AM     Snow             6 WSW Almont            38.64N 106.94W
04/19/2025  M1.4 Inch        Gunnison           CO   Cocorahs

            Cocorahs station CO-GN-40 Gunnison 6.6N.

0700 AM     Snow             4 NNW Mount Crested But 38.96N 106.99W
04/19/2025  M2.0 Inch        Gunnison           CO   Cocorahs

            Cocorahs station CO-GN-18 Crested Butte
            6.2N.

0700 AM     Snow             5 NW El Jebel           39.45N 107.15W
04/19/2025  M1.5 Inch        Garfield           CO   Cocorahs

            Cocorahs station CO-GF-97 Carbondale 4.8 NE.

0700 AM     Snow             1 SW Gypsum             39.63N 106.96W
04/19/2025  M1.3 Inch        Eagle              CO   Cocorahs

            Cocorahs station CO-EG-69 Gypsum 1.0 SW.

0700 AM     Snow             2 W Vail                39.65N 106.40W
04/19/2025  M4.7 Inch        Eagle              CO   Cocorahs

            Cocorahs station CO-EG-21 Vail 0.9WNW.

0700 AM     Snow             2 ENE Vail              39.65N 106.33W
04/19/2025  M2.1 Inch        Eagle              CO   Cocorahs

            Cocorahs station CO-EG-19 Vail 2.6E.

0700 AM     Snow             8 SE Pagosa Springs     37.19N 106.92W
04/19/2025  M2.0 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-70 Pagosa Springs 7.6
            SE.

0700 AM     Snow             7 NW Pagosa Springs     37.34N 107.12W
04/19/2025  M1.7 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-45 Pagosa Springs 7.2
            NW.

0700 AM     Snow             6 SSE Pagosa Springs    37.19N 106.98W
04/19/2025  M2.0 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-37 Pagosa Springs 5.8
            SSE.

0715 AM     Snow             Ouray                   38.03N 107.67W
04/19/2025  M3.5 Inch        Ouray              CO   Cocorahs

            Cocorahs station CO-OR-2 Ouray 0.23NNW.

0720 AM     Snow             1 WNW El Jebel          39.40N 107.11W
04/19/2025  M1.8 Inch        Eagle              CO   Cocorahs

            Cocorahs station CO-EG-37 Carbondale 5.7E.

0730 AM     Snow             7 ESE Mancos            37.29N 108.19W
04/19/2025  M1.0 Inch        La Plata           CO   Cocorahs

            Cocorahs station CO-MZ-77 Mancos 6.7 ESE.

0800 AM     Snow             1 SW Cortez             37.34N 108.59W
04/19/2025  M1.1 Inch        Montezuma          CO   Cocorahs

            Cocorahs station CO-MZ-34 Cortez 1.2SW.

0800 AM     Snow             1 WSW Montrose          38.47N 107.89W
04/19/2025  M5.0 Inch        Montrose           CO   Cocorahs

            Cocorahs station CO-MT-13 Montrose 1.2WSW.

0800 AM     Snow             1 W El Jebel            39.40N 107.10W
04/19/2025  M1.5 Inch        Eagle              CO   Cocorahs

            Cocorahs station CO-EG-55 El Jebel 0.8 W.

0800 AM     Snow             Pagosa Springs          37.27N 107.02W
04/19/2025  M3.5 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-82 Pagosa Springs 0.2
            N.

0800 AM     Snow             5 WNW Pagosa Springs    37.28N 107.10W
04/19/2025  M2.8 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-81 Pagosa Springs 4.6
            WNW.

0800 AM     Snow             2 WSW Pagosa Springs    37.26N 107.04W
04/19/2025  M2.8 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-74 Pagosa Springs 1.6
            WSW.

0800 AM     Snow             7 SE Pagosa Springs     37.20N 106.93W
04/19/2025  M2.5 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-71 Pagosa Springs 6.6
            SE.

0800 AM     Snow             1 E Pagosa Springs      37.27N 107.01W
04/19/2025  M2.9 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-69 Pagosa Springs 0.7
            E.

0800 AM     Snow             1 N Chimney Rock        37.22N 107.18W
04/19/2025  M2.0 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-68 Pagosa Springs 9.4
            WSW.

0800 AM     Snow             5 E Pagosa Springs      37.26N 106.93W
04/19/2025  M1.6 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-49 Pagosa Springs 4.7
            E.

0800 AM     Snow             8 WNW Pagosa Springs    37.34N 107.15W
04/19/2025  M1.6 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-53 Pagosa Springs 8.5
            WNW.

&&
Local storm report, Apr 19, 8:14 AM MST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
914 AM MDT Sat Apr 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             5 WNW Pagosa Springs    37.29N 107.10W
04/19/2025  M2.5 Inch        Archuleta          CO   Trained Spotter

&&
Local storm report, Apr 19, 8:43 AM MST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
943 AM MDT Sat Apr 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             4 NW Colona             38.32N 107.81W
04/19/2025  M3.8 Inch        Ouray              CO   Cocorahs

            Cocorahs station CO-OR-32 Colona 4.2 NW.

0800 AM     Snow             3 W Pagosa Springs      37.27N 107.08W
04/19/2025  M1.7 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-54 Pagosa Springs 3.2
            W.

0900 AM     Snow             8 SE Parlin             38.42N 106.62W
04/19/2025  M1.0 Inch        Gunnison           CO   Cocorahs

            Cocorahs station CO-GN-49 Doyleville 2.1W.

0900 AM     Snow             4 NE Juanita            37.07N 107.08W
04/19/2025  M1.2 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-66 Pagosa Springs
            14.2 SSW.

0938 AM     Snow             Red Mountain Pass       37.90N 107.71W
04/19/2025  E5.0 Inch        Ouray              CO   Dept of Highways

            0.40 in. SWE.

0938 AM     Snow             4 E Camp Bird           37.97N 107.66W
04/19/2025  E3.5 Inch        Ouray              CO   Dept of Highways

            0.30 in SWE.

0939 AM     Snow             Coal Bank Pass          37.70N 107.78W
04/19/2025  E6.0 Inch        San Juan           CO   Dept of Highways

            0.50 in. SWE.

0939 AM     Snow             Molas Pass              37.74N 107.70W
04/19/2025  E5.5 Inch        San Juan           CO   Dept of Highways

            0.45 in. SWE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, West Elk and Sawatch Mountains

When
April 19, 9:00 AM MST to 8:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
State Official
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Per the CAIC forecast for the day of the incident, the overall avalanche threat in the area of the incident was rated as Moderate (2/5), with Low (1/5) being the lowest threat and Extreme (5/5) being the highest. The breakdown at different elevation bands gave Moderate (2/5) threats Near and Above treeline, while areas below treeline were rated as Low (1/5). The main avalanche type of concern was Wind Slab, with west through north through to east facing slopes the areas of concern. Likelihood was rated as Possible (2/5), with Unlikely (1/5) the lowest likelihood and Certain (5/5) the highest. The expected size was rated as Small to Large, meaning avalanches could range from mostly harmless outside of unfavorable terrain to large enough to bury, injure, or kill someone. The Avalanche Forecast Discussion for this area highlighted the fact that the avalanche problem was isolated, but reactive when found. You won't find many dangerous wind-loaded slopes, but when you do, there is a good chance you will trigger an avalanche. As for the actual incident avalanche, little data is available from the summary. The incident occurred on an east-facing slope at treeline, where the avalanche threat was rated as Moderate (2/5). Two backcountry skiers were in the area, and had already noticed some sloughing in the snowpack but as it was very unconsolidated and light, had decided to continue to ski. At the top of their second lap down, the slough had consolidated and was moving much faster, catching both skiers on their way down. Skier 1, who wrote the report, was able to escape, but Skier 2 lost a ski in the avalanche was carried all the way down, and ultimately was injured. No information was given as to the severity of the injury. The avalanche was rated as D1.5, or the higher end of a Small avalanche, and was small relative to its path.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257251.